Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 29, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 3, 2003, 3:00 PM EDT for Yadkin County, North Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2003, 3:00 PM EDT (19:00 UTC)
- Expired
- May 3, 2003, 3:45 PM EDT
- In force
- 45 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Yadkin County, NC
The radar
The Roanoke radar (KFCX), 97 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.0 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1075 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
119
WUUS51 KRNK 031900
SVRRNK
NCC197-031945-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
300 PM EDT SAT MAY 3 2003
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN YADKIN COUNTY IN NORTHWEST NORTH CAROLINA
* UNTIL 345 PM EDT.
* AT 259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 3 MILES NORTHEAST OF YADKINVILLE...MOVING
NORTHEAST AT 15 MPH.
* SOME LOCATIONS THREATENED THROUGH 345 PM EDT INCLUDE
YADKINVILLE...
EAST BEND...
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING UP TO DIME SIZE HAIL.
<<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3606 8062 3619 8077 3625 8069 3627 8055
3625 8049 3622 8045 3618 8045
$$
09What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 10:50 AM EDT, 4 hours 10 minutes earlier.
Area forecast discussion, May 3, 10:50 AM EDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 1050 AM EDT SAT MAY 3 2003 WILL NEED TO UPDATE ZONES FOR LATE THIS MORNING TO INCREASE POPS LATER TODAY. SITUATION IS LOOKING QUITE DYNAMIC LATER TODAY AS UPR WAVE MOVES IN. BNDRY SITTING OVER THE CWA HAS ALREADY PROVIDED SOME FOCUS FOR SHOWERS THIS MORNING. WILL PULL LIKELY POPS BACK INTO THE AFTN PD FOR NORTHERN SECTIONS...ELSEWHERE INCREASING TO 40 AND 50 POPS. NO OTHER CHGS PLANNED AT THIS TIME. FCSTID = 9 ROA 68 48 65 44 / 30 60 10 10 LYH 66 44 66 42 / 40 60 10 10 DAN 70 48 68 46 / 30 60 10 10 BLF 63 43 64 44 / 30 60 10 30 LWB 64 41 63 39 / 30 60 10 20 BCB 65 42 65 40 / 30 60 10 20 TNB 65 42 64 43 / 30 60 10 30 .RNK... NC...NONE. VA...NONE. WV...NONE.
Hazardous weather outlook, May 3, 6:35 AM EDT, 8 hours 25 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-031330- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 635 AM EDT SAT MAY 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED TODAY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. SPN
In the hours before
Local storm report, May 3, 10:40 AM EDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1040 AM EDT SAT MAY 03 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM ZIONVILLE NC 0.75 IN HAIL
05/02/03 WATAUGA PUBLIC REPORT.
0515 PM EAST BEND NC 0.75 IN HAIL
05/02/03 YADKIN PUBLIC REPORT.
0630 PM STONEVILLE NC 0.88 IN HAIL
05/02/03 ROCKINGHAM PUBLIC REPORT.The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 3:05 PM EDT | Severe Thunderstorm Warning | RNK | Surry | 25 min |
| May 3, 3:37 PM EDT | Severe Thunderstorm Warning | RNK | Ashe | 23 min |
| May 3, 4:54 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 36 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.